Nebraska, 2010

Hail in Nebraska, September 17 to 18, 2010

September 17 to 18, 2010 · NWS OAX · 8 events in 7 counties and zones

Scattered thunderstorms developed behind a cold front from central into northeast Nebraska late in the evening of September 17th. The storms strengthened during the early morning hours of the 18th producing several reports of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Scattered thunderstorms developed behind a cold front from central into northeast Nebraska late in the evening of September 17th. The storms strengthened during the early morning hours of the 18th producing several reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 17, 2:10 PM CST, 8 hours 56 minutes earlier.

Area forecast discussion, Sep 17, 2:10 PM CST, 8 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
310 PM CDT FRI SEP 17 2010

.SHORT TERM...TONIGHT.

A FRONTAL BOUNDARY PUSHING THRU WILL BE THE FOCUS FOR CONVECTIVE
ACTIVITY OVER THE CWA TONIGHT. 18Z OBS WAS DEPICTING THE FRONT
GENERALLY EXTENDING FROM NRN IA TO SWRN NE WITH PRETTY STOUT CAA
OVER THE DAKOTAS/NRN PLAINS. LATEST VIS IMAGERY WAS ALREADY SHOWING
CU TRYING BUILDING OVER THE NRN CWA. RUC INDICATING CAP WILL ERODE
HERE SHORTLY THEN SEE RAPID STORM DEVELOPMENT. UPPER SUPPORT IS FOR
THE MOST PART NIL...BUT TRANSVERSE AGEOSTROPHIC FORCING IS STRONG
ASSOCIATED TO MID LYR FRONTOGENESIS. PWS AROUND 1.5"/KI 35-40 WILL
LIKELY LEAD TO HVY RA AS WELL WITH SOME STORMS. COMBINATION OF
PARAMETERS FAVORABLE SC DEVELOPMENT...MUCAPE/EFF SRH/DEEP
SHEAR...PER LATEST RUC...PRETTY MUCH REMAINS STRONG OVER ERN
NEB/WEST CNTRL IA UP THRU LATE EVENING. STEEP MID LYR LAPSE RATES
OVER LLVL THETA-E AXIS SHOULD SUPPORT LARGE HAIL THREAT INITIALLY
THEN ANTICIPATE DAMAGING WINDS WHEN LINE OF STORMS ORGANIZES.
ALSO...GIVEN AMOUNT OF SHEAR CANNOT DISCOUNT THE THREAT OF ISOLATED
TOR INVOF THE SFC BNDRY AS WELL....PROBABLY OVER SCNTRL/SERN NE.
MODELS FOR THE MOST PART SHOW SLOW PROGRESSION OF THE FRONT AFT
MIDNIGHT...THIS WILL FOCUS BEST POPS OVER THE SRN CWA.

.LONG TERM...SATURDAY THROUGH FRIDAY.

MAIN CONCERNS OVER THE WEEKEND INTO MONDAY ARE THE CHANCES FOR PCPN
AND TEMPERATURES. GENERALLY PREFERRED THE LARGE SCALE FEATURES
DEPICTED BY THE 12Z GFS...BUT ITS TEMPERATURES WERE ADJUST A BIT.
VERY COOL AIRMASS WAS OVER NRN AND ERN MT EARLY THIS AFTN...WITH
TEMPERATURES IN THE MID AND UPPER 30S WITH SOME SNOW OR A RAIN/SNOW
MIX REPORTED THERE. FRONTAL BOUNDARY WILL CONTINUE TO PUSH SOUTH
ACROSS OUR AREA TONIGHT AS HIGH PRESSURE BUILDS INTO THE DKTS. THE
FRONT SHOULD BE JUST SOUTH OF THE FCST AREA BY 12Z SATURDAY...
STRETCHING FROM NRN IL TO WRN KS. PCPN SEEMS LIKE A GOOD BET NORTH
OF THE FRONT...WITH LOTS OF CLOUDS AND NORTHEAST WINDS. THAT IS NOT
GOOD FOR WARMING. 12Z NAM AND 12Z GFS BOTH SUGGESTED A HIGH NEAR 60
AT OMAHA AND THAT IS HARD TO ARGUE WITH BASED ON FORECAST SOUNDINGS.
IF ANYTHING...IT MIGHT BE TOO WARM. SO CUT HIGHS A LITTLE FROM THE
PREVIOUS FORECAST ON SATURDAY. RAIN CHANCES ALSO LOOK DECENT FOR
SATURDAY NIGHT INTO SUNDAY...BUT CHANCES WILL BE DECREASING SUNDAY
IN THE SOUTH AS WARM FRONT LIFTS NWD. WENT WITH A DECENT RANGE FOR
HIGHS...WITH MID AND UPPER 60S NORTH RANGING TO MID 70S NEAR THE KS
BORDER.

WENT WITH THE WARMER SOLUTIONS FOR MONDAY...IN LINE WITH THE 00Z
ECMWF...12Z GFS AND 12Z GEM. THIS YIELDED HIGHS IN THE MID AND UPPER
80S WITH BREEZY SOUTH WINDS. NEXT COLD FRONT WILL START TO SWEEP
SEWD ACROSS THE REGION MONDAY NIGHT AND TUESDAY MORNING...WITH A
GOOD CHANCE FOR SHOWERS AND TSTMS. TIMING DOES NOT LOOK GOOD FOR
SEVERE STORMS...AT LEAST FOR NOW. THAT FRONT WILL PUSH THROUGH BUT
STALL JUST TO OUR SOUTH AGAIN. ISENTROPIC LIFT INCREASES WEDNESDAY
NIGHT AND SO WILL PCPN CHANCES. LEFT FRIDAY DRY FOR NOW. IT WILL BE
A BIT OF A ROLLER COASTER RIDE WITH SEVERAL FRONTAL PASSAGES AND
SWINGS IN TEMPERATURES.

&&

.AVIATION...

TAF SITES KOFK/KOMA/KLNK

18Z TAFS

MAIN AVN CONCERN THIS FCST PD IS +TSRA MOST LIKELY AFFECTING
KOMA/KLNK IN ASSOCIATION WITH A COLD FRONT DRIFTING SWD INTO THE
CNTRL PLAINS. FRONT IS ALREADY MOVING THRU KOFK ATTM...AND EXPECT IT
TO SLOW SOMEWHAT AS IT CONTINUES SOUTH. THUS ATTM THINKING
OCCASIONAL TSRA/IFR CIGS AFFECTING KOMA/KLNK BTWN 17/22Z-18/06Z.
CANNOT DISCOUNT SOME CONVECTION FIRING BEHIND THE FRONT SO HAVE
OPTED TO INCLUDE TEMPO GROUPS FOR -TSRA/MVFR COND AT KOFK BTWN
18/00Z-04Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

SHORT TERM...DEE
LONG TERM....MILLER
AVIATION...DEE
Hazardous weather outlook, Sep 17, 3:45 PM CST, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
445 PM CDT FRI SEP 17 2010

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-181145-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
445 PM CDT FRI SEP 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SATURDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING AS THE LOW
LEVEL JET STRENGTHENS AND PERSIST OVERNIGHT OVER THE OUTLOOK
AREA. A FEW STORMS MAY BE SEVERE THIS EVENING...MAINLY ALONG AND
SOUTH OF INTERSTATE 80 IN SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.
LARGE HAIL WILL BE THE PRIMARY HAZARD DURING THE EVENING.
ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA ON SATURDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY

A STALLED FRONTAL BOUNDARY NEAR THE NEBRASKA KANSAS BORDER WILL
CONTINUE TO PROVIDE A CHANCE OF THUNDERSTORMS FOR THE AREA FROM
SATURDAY NIGHT INTO SUNDAY NIGHT. ANOTHER COLD FRONT WILL MOVE
INTO THE AREA MONDAY NIGHT AND TUESDAY WITH A CHANCE OF MORE
THUNDERSTORMS EXTENDING INTO WEDNESDAY.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING IN PARTS OF
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.

FOBERT

In the hours before

Special weather statement, Sep 17, 10:50 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1150 PM CDT FRI SEP 17 2010

NEZ016-030-180530-
ANTELOPE NE-BOONE NE-
1150 PM CDT FRI SEP 17 2010

...SPECIAL WEATHER STATEMENT FOR SOUTHERN ANTELOPE AND NORTHERN BOONE
COUNTIES UNTIL 1230 AM CDT...

AT 1147 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 10 MILES NORTH OF SPALDING...OR 47
MILES WEST OF NORFOLK...MOVING NORTHEAST AT 50 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PETERSBURG...
  ELGIN...
  OAKDALE...
  LORETTO...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

DEWALD

The radar

The Omaha radar (KOAX), 154 km away, was scanning. The volume nearest the first event began at 05:06 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Boone

When
September 17, 11:06 PM CST
Where
Boone County, Petersburg
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
41.850, -98.080

Golf ball-size hail was reported by law enforcement in the Petersburg area.

Hail, Madison

When
September 17, 11:47 PM CST
Where
Madison County, Battle Creek
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.000, -97.600

Hail, Stanton

When
September 17, 11:55 PM CST
Where
Stanton County, 0.51 mi E of Stanton
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.950, -97.220

Hail, Madison

When
September 18, 12:06 AM CST
Where
Madison County, 2.92 mi ENE of (Ofk)stefan Fld Norf
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
42.000, -97.380

Reported near the Madison and Stanton county line.

Hail, Thurston

When
September 18, 12:41 AM CST
Where
Thurston County, 2 mi SW of Pender to Pender
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
42.099, -96.728

Nickel to quarter-size hail was reported in the Pender area with a few hailstones up to golf ball-size.

Hail, Antelope

When
September 18, 2:08 AM CST to 2:12 AM CST
Where
Antelope County, 2.05 mi W of Neligh
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
42.130, -98.070

Dime to nickel-size hail covered the ground near Neligh.

Hail, Douglas

When
September 18, 4:29 AM CST
Where
Douglas County, 4.03 mi SSW of Lane
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.200, -96.220

Hail, Dodge

When
September 18, 6:55 AM CST
Where
Dodge County, 0.86 mi SE of Fremont
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
41.440, -96.490

Hail up to nickel-size was reported in the southeast part of Fremont.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253341, 253343, 253344, 253345, 253348, 253351, 253354, 253355.